Excipients in Oral Antihistamines Can Perpetuate Allergic Contact Dermatitis
AuthorsTocci, Elizabeth M.
Silvestri, Dianne L.
Document TypeCase Report
KeywordsChemical Actions and Uses
Immune System Diseases
Skin and Connective Tissue Diseases
MetadataShow full item record
AbstractPropylene glycol is a well-documented causative agent of allergic contact dermatitis (ACD). It is also reported to cause systemic dermatitis after ingestion of foods or medicines containing it and after intravenous injection of a medicine with propylene glycol in its base. We describe two adolescents with sensitivity to propylene glycol confirmed by patch testing whose dermatitis improved dramatically after cessation of oral antihistamines containing propylene glycol. We report these cases to alert providers to the potential for worsening of ACD due to systemic exposure to propylene glycol in patients with a cutaneous sensitivity to the allergen.
Pediatr Dermatol. 2015 Nov-Dec;32(6):e242-4. doi: 10.1111/pde.12668. Epub 2015 Sep 4. Link to article on publisher's site
Permanent Link to this Itemhttp://hdl.handle.net/20.500.14038/43749